Drought, Apple and Lucerne Valleys
- When
- July 1, 12:00 AM PST to July 31, 11:59 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
There were a few days in July when isolated thunderstorms developed over the mountains and deserts, bringing brief heavy rain. Otherwise, dry conditions continued over most of the area.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
There were a few days in July when isolated thunderstorms developed over the mountains and deserts, bringing brief heavy rain. Otherwise, dry conditions continued over most of the area. The State of Emergency continued for all of California. Some water restrictions and voluntary conservation remained in place, though no water shortages were reported. There were also water cut-backs for agriculture, mainly impacing citrus and avocado growers in San Diego and southern Riverside Counties.
At the end of July, the Weekly U.S. Drought Monitor categorized all areas except the deserts as D2 (Severe Drought), while the deserts remained at D1 (Moderate Drought).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 30, 8:25 PM PST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 925 PM PDT TUE JUN 30 2009 .SYNOPSIS... MID LEVEL MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND DESERTS WEDNESDAY AND THURSDAY. THE THREAT FOR SHOWERS WILL DIMINISH OVER THE HOLIDAY WEEKEND UNDER DRY...WESTERLY FLOW ALOFT. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... TODAY TURNED OUT TO BE A NON-THUNDERSTORM DAY AS THERE WAS INSUFFICIENT INSTABILITY TO TRIGGER CONVECTION. THE CLOSEST THUNDERSTORMS WERE SOUTH OF THE BORDER IN NORTHERN BAJA...WITH LARGER MESOSCALE CONVECTIVE COMPLEXES WELL EAST OVER SONORA MEXICO AND SOUTHERN AZ. THE ATMOSPHERIC PROFILE OVER SOUTHERN CALIFORNIA DOES NOT CHANGE MUCH WEDNESDAY AND THURSDAY. WE WILL CONTINUE TO BE UNDER A STEADY STREAM OF SOUTHEAST WINDS AROUND THE UPPER HIGH OVER THE FOUR-CORNERS REGION THAT WILL DRAW MODEST MIDLEVEL MOISTURE INTO SOUTHERN CALIFORNIA. THIS MOISTURE STREAM IS NOT DEEP BY ANY MEANS...BUT IT IS ENOUGH TO WARRANT A CHANCE OF MTN AND DESERT THUNDERSTORMS. ALSO MUST FACTOR IN THE POSSIBILITY THAT AN EASTERLY WAVE FROM TODAYS CONVENTION OVER SONORA WILL DRIFT CLOSER AND INCREASE INSTABILITY WEDNESDAY AND THURSDAY. ON FRIDAY WE BEGIN THE TRANSITION TO A DRIER UPPER AIR PATTERN AS THE WINDS ALOFT SHIFT FROM THE SOUTHEAST TO THE SOUTHWEST. HAVE ADDED A SLT CHANCE OFF MTN AND DESERT T-STORMS FRIDAY AFTERNOON...BUT AFTER THAT THE MEAGER MOISTURE TAP FROM THE SOUTHEAST WILL BE SHUT OFF. ON FRIDAY NIGHT THE UPPER RIDGE SHIFTS EAST AND WEAKENS IN RESPONSE TO A LONG WAVE TROUGH OVER THE EASTERN PACIFIC APPROACHES THE WEST COAST. PREVAILING SOUTHWESTERLY FLOW OVER THE HOLIDAY WEEKEND WILL BRING COOLER WEATHER AND LOWER HUMIDITIES THROUGH EARLY NEXT WEEK. && .AVIATION... 010335Z...MARINE LAYER DEPTH IS AROUND 1200 FT. STRATUS WILL GRADUALLY DEVELOP NEAR THE COAST...WITH GENERALLY SCT-BKN CONDITIONS OVERNIGHT. BASES WILL BE AROUND 1000 FT MSL WITH TOPS ONLY A FEW HUNDRED FEET HIGHER. ONLY PATCHY FOG IS EXPECTED WITH VIS AROUND 3 MILES WHERE THAT OCCURS. THE STRATUS SHOULD RETREAT TO THE BEACHES BY AROUND 17Z WED...BUT IT COULD LINGER AT THE BEACHES INTO THE AFTERNOON. ABOVE THE MARINE LAYER...SCT-BKN CONDITIONS AT/ABOVE FL150 WILL PREVAIL. BY WED 18Z...CU/TCU WILL DEVELOP MAINLY OVER THE MTNS/DESERTS AT/ABOVE FL090 WITH A SLIGHT CHANCE OF TSTORMS. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...MOEDE AVIATION/MARINE...MAXWELL NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 330 PM PDT TUE JUN 30 2009 CAZ042-043-048-050-055>058-060>062-PZZ750-775-011200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 330 PM PDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE FLASH FLOOD POTENTIAL INDEX IS NONE...NO FLASH FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY...THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. FOR THURSDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MOEDE
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188413, 188414, 188415, 188416, 188417, 188418, 188419, 188420, 188421, 188422, 188423.